Weight Loss and Hypoproteinemia Average Cost

From 330 quotes ranging from $2,000 - 6,000

Average Cost

$3,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Weight Loss and Hypoproteinemia?

There are many possible causes of weight loss and hypoproteinemia in horses. Hypoproteinemia is a condition where there are unusually low levels of protein in one’s blood. This condition may or may not occur in conjunction with weight loss. Hypoproteinemia and weight loss are typically the result of underlying conditions, to include inflammatory bowel disease, NSAID toxicosis and equine proliferative enteropathy. Signs of illness such as diarrhea, hypersalivation, weight loss and depression should be evaluated by an equine veterinarian. Contingent upon the cause, extensive veterinary care may be needed.

Weight loss and hypoproteinemia often occur in horses as a result of an underlying condition such as inflammatory bowel disease, NSAID toxicosis and equine proliferative enteropathy.

Book First Walk Free!

Symptoms of Weight Loss and Hypoproteinemia in Horses

Depending on the underlying cause, if your horse is experiencing hypoproteinemia and weight loss, he may display additional symptoms. In addition to swelling, for each possible underlying condition, the following symptoms will be seen:

  • Inflammatory Bowel Disease - Diarrhea, stomach discomfort, generalized skin disease
  • NSAID Toxicosis - Trouble chewing, over-salivating, appearing to experience pain when swallowing, stomach upset and lack of interest in eating. In severe cases dehydration and fever can be seen. Recurring stomach discomfort, weight loss and soft stool may be seen in chronic cases
  • Equine Proliferative Enteropathy - Diarrhea, depression, fever, lack of appetite, weight loss, fluid swelling (abdomen and lower limbs) poor coat, off and on stomach discomfort

General symptoms that may indicate this condition can include:

  • Diarrhea
  • Pain when swallowing
  • Stomach discomfort
  • Fever
  • Weight loss
  • Poor coat condition

Types 

Hypoalbuminemia

Albumin is a protein; the most common places where albumin can be lost are the kidneys and gastrointestinal tract. Production of albumin can decrease when the liver is not functioning well. In cases of ongoing starvation or malnutrition, hypoalbuminemia can occur.

Hypoglobulinemia

Globulins are a group of proteins in the blood stream. Hypoglobulinemia occurs primarily from gastrointestinal loss.

Causes of Weight Loss and Hypoproteinemia in Horses

Typically the result of an underlying condition, hypoproteinemia may be caused by a decrease in the production of proteins, an increased loss of proteins or an increased metabolism of proteins.

When it comes to inflammatory bowel disease, the cause of the condition is not clear. One consideration is that an altered immune response is occurring to a common intestinal factor like a parasite or a type of bacteria. There may also be a genetic component.

NSAID toxicosis can occur when Phenylbutazone is given at high doses or for long periods of time. In some cases, a horse will be particularly sensitive to an NSAID and problems can occur at lower doses.

In equine proliferative enteropathy, the disease is caused by an infection by the lawsonia intracellularis organism.

Diagnosis of Weight Loss and Hypoproteinemia in Horses

Your veterinarian will conduct a full physical examination of your horse and look to see what may have led to his weight loss. During the examination, your horse’s blood serum will be tested, and it will be determined if he is also experiencing hypoproteinemia. 

To diagnose inflammatory bowel disease, your veterinarian will consider the clinical signs that your horse is displaying. An ultrasound may be used to see if his bowel has thickened and an intestinal or rectal biopsy may be conducted. Villous atrophy in the small intestine can cause malabsorption of carbohydrates, which can be confirmed by determining if your horse is absorbing oral glucose or d-xylose. 

A tentative diagnosis of NSAID toxicosis can be made upon knowledge of previous administration of NSAIDs, as well as hypoproteinemia and the presence of other clinical signs. An ultrasound can be done to see if there has been any thickening of the colon and gastroscopy can determine if there is gastric ulceration.

With equine proliferative enteropathy, severe hypoproteinemia is likely, with albumin levels under 1g/dL. Also typically seen are decreased levels of sodium and chloride, as well as hypocalcemia. Confirming the diagnosis of equine proliferative enteropathy is done by a fecal PCR or a positive serum serology. Because fecal shedding stops quickly once treatment begins, there are a high number of false negative PCR test results.

Treatment of Weight Loss and Hypoproteinemia in Horses

There have been a number of treatments tried for inflammatory bowel disease, to include corticosteroids, changes in diet, metronidazole and azathioprine. Supportive care involving regular feeding with high quality and high energy feeds is recommended.

Treatment for NSAID toxicosis will begin with no longer using any NSAIDs. Should the toxicosis be acute, your veterinarian may recommend giving your horse one gallon of mineral oil (and then another gallon after two hours) as this is thought to help decrease absorption of the NSAID. An H2-receptor blocker or proton pump inhibitor will help by reducing the production of gastric acid. Supportive therapy is also helpful, to include intravenous fluid and plasma or synthetic colloids.

When treating equine proliferative enteropathy, multiple plasma transfusions are often utilized, leading to a high cost for treatment. Antimicrobial medication that can work intracellularly is required. This can include erythromycin (37.5 mg/kg) on its own or combined with rifampin (5 mg/kg). Care should be taken if giving erythromycin to foals who have not been weaned. Other options include macrolides like azithromycin or clarithromycin, as well as doxycycline and chloramphenicol. Regardless of which antibiotic is used, it will have to be given to your horse for a minimum of three weeks and often for much longer. Supportive therapy will also be helpful, to include intravenous fluids and plasma.

Recovery of Weight Loss and Hypoproteinemia in Horses

Recovery will depend upon the condition that has caused weight loss and hypoproteinemia in your horse. Your veterinarian may recommend follow up visits to ensure that the treatment that he recommended for the condition that your horse is experiencing is effective and your horse is improving. It is important to follow the recommendations of your veterinarian to ensure the best outcome for your horse.